Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 81, NWS Charleston, WV

July 17, 2007Boone County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 17, 2007, 4:48 PM EDT for Boone County, West Virginia. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2007, 4:48 PM EDT (20:48 UTC)
Expired
Jul 17, 2007, 5:15 PM EDT
In force
27 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Boone County, WV

The radar

The Charleston,WV radar (KRLX), 36 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 5:00 PM EDTTSTM WND DMG5 Sw Madison, WVTREES DOWN ON HURRICANE BRANCH NEAR ROUTE 119.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 172047
SVRRLX
WVC005-172115-
/O.NEW.KRLX.SV.W.0081.070717T2048Z-070717T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
448 PM EDT TUE JUL 17 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN WEST VIRGINIA...

* UNTIL 515 PM EDT

* AT 443 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF MADISON...
  OR ABOUT 10 MILES EAST OF HARTS...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MADISON BY 510 PM EDT...
  VAN BY 515 PM EDT...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3796 8192 3797 8193 3798 8197 3800 8197
      3803 8191 3805 8196 3808 8193 3813 8171
      3798 8165 3794 8180

$$

10
1 follow-up statement
000 
WWUS51 KRLX 172114
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
514 PM EDT TUE JUL 17 2007

WVC005-172124-
/O.EXP.KRLX.SV.W.0081.000000T0000Z-070717T2115Z/
BOONE WV-
514 PM EDT TUE JUL 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR BOONE COUNTY EXPIRES AT 515 PM
EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3796 8192 3797 8193 3798 8197 3800 8197
      3803 8191 3805 8196 3808 8193 3813 8171
      3798 8165 3794 8180

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:39 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 17, 3:39 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
339 PM EDT TUE JUL 17 2007

.SYNOPSIS...
UPPER LEVEL DISTURBANCES CROSS THROUGH THURSDAY BEFORE A COLD FRONT
SWINGS THROUGH THURSDAY NIGHT. DRIER AND LESS HUMID WEATHER SHOULD
ADVECT IN DURING FRIDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...

DIFFICULT FORECAST DEALING WITH DYING MCS AND ASSOCIATED COLD POOL
INTERACTING WITH DIURNAL HEATING ACROSS THE AREA THIS AFTERNOON AND
EVENING. NAM AND GFS ARE IN DISAGREE IN TIMING AND COVERAGE OF
RAINFALL EXPECTED TONIGHT AND WEDNESDAY. INCREASED POP ACROSS THE
SOUTH...WEST AND NORTH SECTIONS AS MOS GUIDANCE SHOWING 50 TO 60
POPS THERE...AND MODELS INSIST BRINGING QPF OVER THE AREA THROUGH
WEDNESDAY MORNING.

MODELS SHOW A SERIES OF VORT MAXES MOVING THRU THE AREA WITH THE
NORTHWEST FLOW. ALTHOUGH THE NAM AND GFS SHOW DIFFERENT TIMING AND
INTENSITY...AND GFS SHOWS SOME CONVECTIVE FEEDBACK...INTRODUCED
LIKELY POPS ON WED ACROSS THE NORTHER SECTIONS DECREASING TO MID TO
LOW CHANCES ON WED NIGHT. SPC SUGGESTS A SLIGHT RISK FOR SEVERE
WEATHER ON WED THRU THU.

TEMPERATURES WERE ALSO DIFFICULT TO FIGURED OUT...AS SOME OF THE
CLOUDS ARE EXPECTED TO DIMINISH AFTER SUNSET...BUT ADDITIONAL CLOUDS
AND RAINFALL ACTIVITY ARE SUGGESTED BY MODELS THROUGH THE PERIOD.
WENT CLOSER TO THE WARMER MET TONIGHT AS CLOUDS WILL PREVENT
RADIATIONAL COOLING...AND A COUPLE DEGREES WARMER WED NIGHT PER
CLOUDIER SKIES EXPECTED. HIGH ON WED SHOULD STAY IN THE MID TO UPPER
80S LOWLANDS...RANGING INTO THE LOW 70S HIGHEST ELEVATIONS.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...

MAY HAVE SOME MORNING SHOWERS OR THUNDERSTORMS THURSDAY BEFORE THE
MAIN FRONTAL BAND ARRIVES LATER IN THE AFTERNOON AND EVENING.  HAVE
INCREASED POPS INTO LIKELY. PWAT OVER 2 INCHES ON THURSDAY SO
DOWNPOURS ARE POSSIBLE.  STILL FIGURED ON A BREAK THURSDAY TO ALLOW
MAXIMUM TEMPERATURE TO REACH AT LEAST UPPER 80S IN THE S.

LEFTOVER MOISTURE EXITING FRIDAY MORNING IN OUR SE CWA...HAVE
LOWERED POPS DURING THE DAY.  UPPER AIR SUPPORT MAY BE STRONG
ENOUGH TO BRING A FEW COOL POOL SHOWERS BACK SE INTO NRN WV DURING
FRIDAY NIGHT.  INTRODUCED SOME 20 POPS CKB-EKN VCNTY FRIDAY NIGHT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
LOTS OF UNCERTAINTY FOR SATURDAY AND SUNDAY...WITH 500 MB PATTERN
EVOLUTION IN DOUBT. QUESTION IS WHETHER THE UPPER AIR TROF CUTS OFF
OVER UPPER OHIO VALLEY SATURDAY....THEN WANDERS WEST WITH TIME...OR
DOES THE TROF LIFT NE TOWARD NEW ENGLAND. HPC FAVORS A DRY POST
FRONTAL FORECAST AT THIS TIME WITH MAXIMUM TEMPERATURES BELOW MID
SUMMER NORMALS. DID INCREASE CLOUDS FOR DAYTIME WITH COOLER
TEMPERATURES ALOFT FOR WEEKEND. IF UPPER AIR SYSTEM DOES CUT OFF AND
THEN MEANDER...MAY HAVE TO ADD AFTERNOON AND EVENING SHOWERS. OF
COURSE...AIRMASS WOULD STILL BE DRIER THAN NORMAL...SINCE THE SHORT
TERM FRONTAL PASSAGE SHOVES THE DEEPER MOISTURE TO OUR SOUTH...PRIOR
TO ANY 500 MB CUTOFF.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS WILL PREVAIL...EXCEPT MVFR VISIBILITIES AND STRONG
GUSTY WINDS ALONG THUNDERSTORMS...MAINLY ACROSS HTS AND CRW BETWEEN
19Z TO 23Z...AND PKB FROM 21Z TO 04Z. ADDITIONAL STORM WILL DEVELOP
ALONG THE EASTERN MOUNTAINS THIS AFTERNOON TO AFFECT BKW LATER ON
BUT CONFIDENCE ON THOSE STORMS TO HIT THE AIRPORT IS LOW.

MOST OF THE CONVECTION SHOULD DIE DOWN LATER THIS EVENING EVENING
EXCEPT NEAR PKB WHERE WILL LAST THRU AT LEAST 05Z. CLOUDS ARE
EXPECTED TO DIMINISH AFTER SUNSET EXCEPT ACROSS THE NORTHER
SECTIONS. FOG WILL FORM MORE QUICKLY AT ANY SITE THAT DOES RECEIVE
RAIN.

AVIATION OUTLOOK...IFR LATE NIGHT AND EARLY MORNING FOG IS POSSIBLE
THROUGH THE WEEK.  IFR CONDITIONS ARE ALSO LIKELY IN THUNDERSTORMS
LATE THURSDAY THROUGH FRIDAY...WHEN A STRONG FRONTAL SYSTEM MOVES
THROUGH THE AREA.  CONDITIONS WILL IMPROVE SATURDAY AFTER MORNING
LOW CLOUDS AND DENSE FOG...AS DRIER AIR MOVES IN FROM THE NORTH.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB
NEAR TERM...ARJ
SHORT TERM...KTB
LONG TERM...KTB
AVIATION...TRM
Hazardous weather outlook, Jul 17, 3:48 AM EDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
348 AM EDT TUE JUL 17 2007

KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-180745-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-
TYLER-
348 AM EDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS WEDNESDAY AND
THURSDAY.  THE PRIMARY THREAT WILL BE DAMAGING WINDS AND HAIL.  IN
ADDITION...REPEATED ROUNDS OF STORMS IN A TROPICAL AIRMASS ARISE THE
THREAT FOR MINOR FLOODING THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ105-WVZ005-013>020-024>032-039-040-180745-
LAWRENCE KY-WAYNE-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-UPSHUR-BARBOUR-
348 AM EDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND THE
WEST VIRGINIA LOWLANDS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THURSDAY.  THE PRIMARY
THREAT WILL BE DAMAGING WINDS AND HAIL.  IN ADDITION...REPEATED
ROUNDS OF STORMS IN A TROPICAL AIRMASS ARISE THE THREAT FOR MINOR
FLOODING THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ003-004-WVZ033>038-046-047-180745-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
POCAHONTAS-RANDOLPH-
348 AM EDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND THE
WEST VIRGINIA MOUNTAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 17, 3:18 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
318 PM EDT TUE JUL 17 2007

OHZ083-086-087-171945-
LAWRENCE OH-GALLIA OH-JACKSON OH-
318 PM EDT TUE JUL 17 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 318 PM EDT...A STRONG THUNDERSTORM WAS 5 MILES SOUTH OF OAK
HILL...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... GAGE...
  CENTERPOINT...GALLIA...RIO GRANDE AND ADAMSVILLE.

WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE
WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10
Special weather statement, Jul 17, 4:02 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
402 PM EDT TUE JUL 17 2007

OHZ086-WVZ007-008-172045-
GALLIA OH-MASON WV-JACKSON WV-
402 PM EDT TUE JUL 17 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 402 PM EDT...A STRONG THUNDERSTORM WAS OVER POINT PLEASANT...
MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  FAIRPLAIN...SANDYVILLE...EVANS...MOUNT ALTO...LETART AND GALLOPOLIS
  FERRY.

WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE
WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10
Local storm report, Jul 17, 4:30 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
430 PM EDT TUE JUL 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     1 N GALLIPOLIS          38.83N 82.19W
07/17/2007                   GALLIA             OH   COUNTY OFFICIAL

            POLES BLOWN OVER ON CARS ON STATE ROUTE 7.

&&

JDENT
Local storm report, Jul 17, 4:43 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
443 PM EDT TUE JUL 17 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             HUNTINGTON              38.44N 82.32W
07/17/2007  U0.75 INCH       CABELL             WV   PUBLIC

            EVENT OCCURRED AT
            425 PM 07/17/2007

&&

NNNN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:07 PM EDTSevere Thunderstorm WarningRLXMason23 min
Jul 17, 4:31 PM EDTSevere Thunderstorm WarningRLXCabell29 min
Jul 17, 4:57 PM EDTSevere Thunderstorm WarningRLXPutnam33 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.